These 2 Potential Errors May Go Unseen

Pharmacy Times, August 2020, Volume 88, Issue 8

On the Diastat AcuDial delivery system, the prescribed dose will appear in the dose display window, and the locking ring, designated with a green “ready” band, will be engaged.

Two potential errors may still be unknown and go unseen in pharmacies. Here is how to address them.

DIASTAT ACUDIAL

The Diastat AcuDial delivery system is a gel formulation of diazepam intended for rectal administration. It is used in the treatment of selected, refractory patients with epilepsy on stable regimens of antiepileptic drugs who require intermittent use of diazepam to control bouts of increased seizure activity. The product is available in 10- or 20-mg rectal syringes designed to deliver minimum doses of 5 or 12.5 mg, respectively, with increments of 2.5 mg up to a maximum of either 10 or 20 mg. A 2.5-mg syringe is available for pediatric patients. Each package contains 2 unlocked rectal syringes.

Before the 10- or 20-mg rectal syringes are dispensed to patients or patient care areas, pharmacists dial, set, and lock the syringe to the prescribed dose, even when the maximum dose is prescribed (note that the 2.5-mg pediatric syringe does not need to be locked). Once dialed and locked, the prescribed dose will appear in the dose display window, and the locking ring, designated with a green “ready” band, will be engaged (see photo). This helps to prevent the wrong dose from being administered by the caregiver.

However, since the introduction of the device in 2005, errors have been reported, because the device was not dialed and locked to the proper dose prior to dispensing and administration. This issue was mentioned in the January 2015 issue of Pharmacy Times®.1 Since then, the FDA and Institute for Safe Medication Practices have continued to receive reports of Diastat AcuDial being dispensed without the dose locked or with the wrong dose dialed and locked.

After setting a dose of 7.5 mg, for example, and locking the syringe, a green band appears to indicate it is ready for administration.

Consider building a computerized alert to display during product verification to remind pharmacists to check that the dose has been dialed and locked correctly for both syringes prior to dispensing. A similar alert or message can be developed to display to nurses on both electronic and print medication administration records. Pharmacists should educate caregivers, other health care practitioners (eg, nurses in long term-care facilities), or patients on how to use the device, including confirming that the prescribed dose is visible in the display window and the green “ready” band is visible.

CAUTION WHEN RESTARTING CLOZAPINE

A patient presented to a hospital with agitation and confusion. He had a history of bipolar disorder, for which he had been prescribed (off-label) the antipsychotic clozapine. However, he had not been taking the drug for several weeks. Upon admission, the patient was restarted on his home dosage of clozapine (the target maintenance dose of clozapine for bipolar disorder is 100 to 300 mg daily, and for schizophrenia it is 300 to 450 mg daily, administered in divided doses). The patient was later found unconscious and without a palpable pulse. He was successfully resuscitated.

When restarting clozapine in patients who have not been taking it for 2 days or more, the manufacturer recommends administering 12.5 mg once or twice daily. This is necessary to minimize the risk of bradycardia, hypotension, and syncope, all of which are mentioned in the product’s boxed warning. If that dose is well tolerated, it may be increased to the previously therapeutic dose more quickly than recommended for initial treatment.

In both inpatient and outpatient settings, clozapine is well known to be associated with severe neutropenia, which can lead to serious and fatal infections. The FDA requires a risk evaluation and mitigation strategy (REMS) program to help manage this risk. However, the safety risks posed by rapid re-initiation of the drug when the patient has not taken a dose for even short periods of time, such as 2 days, may not be as widely known, as illustrated by the case above. Clinical decision support (CDS) systems may not provide much help either. Both the person who reported the case above and others we have spoken with have indicated that neither computer systems nor the clozapine REMS program provide CDS to alert the practitioner to the need to carefully restart dosing after therapy is interrupted.

Alert nurses, pharmacists, and prescribers to the need to restart clozapine treatment at 12.5 mg once or twice daily when there has been a break in therapy for 2 days or longer. Discuss this case internally with fellow health care practitioners and health information technology staff members. Investigate options to develop CDS that would warn practitioners to check the date and time of the patient’s last dose and to re-initiate therapy according to manufacturer guidelines.

Michael J. Gaunt, PharmD, is a medication safety analyst and the editor of ISMP Medication Safety Alert! Community/ Ambulatory Care newsletter at the Institute for Safe Medication Practices in Horsham, Pennsylvania.

REFERENCE

Gaunt MJ. Dispensing alert! dial, set, and lock that dose. Pharmacy Times®. January 12, 2015. Accessed July 21, 2020. www.pharmacytimes.com/publications/issue/2015/ january2015/dispensing-alert-dial-set-and-lock-that-dose